Montana, 2017

Damaging Wind in Montana, June 16, 2017

June 16, 2017 · NWS GGW · 1 event in 1 county or zone

Amid otherwise benign rain showers, a subtle dry-line became the focus for some stronger rain showers and a few isolated thunderstorms, one of which produced severe downdraft winds in eastern McCone County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Amid otherwise benign rain showers, a subtle dry-line became the focus for some stronger rain showers and a few isolated thunderstorms, one of which produced severe downdraft winds in eastern McCone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 16, 1:22 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 1:22 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
222 PM MDT Fri Jun 16 2017

.SHORT TERM...for northeast Montana...tonight through Sun...

Tonight a zonal westerly flow aloft will continue over northeast
Montana. Embedded disturbances will make for isolated showers at
times overnight tonight. Winds are expected to taper off around
sunset, with light west-northwest winds continuing overnight.

Saturday a stronger and better organized disturbance will push in
from the west, bringing good chances for light precipitation and
another breezy day. Some embedded instability will allow for a few
stronger showers and possibly even a rumble of thunder or two
along the North Dakota border. Still accumulations are expected to
be spotty and light. Gilchrist

.LONG TERM...Sun night through Fri...
The extended period remains largely on track as described below.
A pacific ridge Saturday night will drive northwest upper flow
across much of Montana Sunday and Monday with perhaps an isolated
shower in the northeast zones.

Upper ridging will drive mainly dry weather conditions for early
and middle next week along with warmer temperatures with the
associated height rises. Ensemble 500mb heights show increasing
spread late in the extended but early indications are that a
shortwave will flatten the ridge at some point late in the week
with at least some chance for a shower or thunderstorm over
portions of northeast Montana. Maliawco

Previous Long Term Discussion...

NW flow aloft will prevail Sunday and Monday over the forecast
area. The flow will be either zonal or WNW Tuesday and Wednesday.
Meanwhile, Northeast Montana will be on the periphery of an upper
ridge that will cover most of the western US on Monday and
Tuesday. At this point, it looks like the shortwaves moving in
zonal to WNW flow across Southern Canada will stay far enough to
the north to keep the forecast area dry.

It looks like a shortwave trough moving across Southern Alberta
and Saskatchewan on Wednesday and Thursday will dip far enough
south to bring a cold front across the forecast area. Could see a
chance of showers and thunderstorms mainly on Thursday.

NW flow aloft will prevail on Friday with mainly dry weather.

Forrester

&&

.AVIATION...
Flight Category: VFR becoming MVFR after sunrise Saturday
morning.

Synopsis: Weak disturbances riding a westerly flow aloft will
make for isolated to scattered showers at times tonight. After
sunrise Saturday morning, a better organized disturbance will push
through increasing chances for showers, and lowering cigs to MVFR
levels.
Wind: 10 to 20 kts with higher gusts from the west tapering off
around sunset this evening...again increasing to 15 to 20kts with
gusts to 30kts around 15Z Saturday.

Equipment: KGDV AWOS has COMs issues and has been down since
roughly 18Z Thursday. AMD NOT SKED will be added until this
returns.

Gilchrist

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 16, 1:50 AM MST, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
250 AM MDT Fri Jun 16 2017

MTZ016-017-021>023-170800-
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
250 AM MDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* HAZARD: LAKE WIND ADVISORY

* WINDS...West 15 to 25 mph with gusts up to 30 mph.

* TIMING... Late this morning through this evening. Gusty northwest
  winds are expected on Saturday with another Lake Wind Advisory
  likely.

* IMPACTS...These winds will make open waters of the lake rough
  and hazardous, and may result in high waves which may tip or
  swamp smaller craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The Glasgow radar (KGGW), 102 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCone

When
June 16, 5:37 PM MST
Where
McCone County, 0.94 mi NW of Cow Creek Dot
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
47.690, -105.493

Cow Creek MT-13 DOT site recorded a 60 mph wind gust as a strong rain shower was passing by.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694325.